Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


AZT induced Inclusion Body Myositis
Aug 12, 2005

I have been experiencing muscle pain, weakness, and atrophy in my upper arms and lower thigh for quite some time. After a few tests, we found my muscle enzyme levels were as high as 1200 and, after an MRI and subsequent muscle biopsy, I was diagnosed with Inclusion Body Myositis. My doctor thinks it was possibly brought on by taking Combivir for several years which has AZT as one of it's ingredients. We stopped the Combivir and started Epzicom in conjunction with Sustiva (which I've been on for several years now). Now I'm taking Prednisone to bring down the inflammation and pain. After I'm done with that, with the Myositis go away? And, to regain the muscle mass I've lost, would anabolic steroids be advisable? Or, am I going to have this condition for the rest of my life?

Response from Dr. Henry

Thanks for sharing your story with us. It is easy to forget the risk for that condition which seems to be less common compared to the early days of AZT use when much higher doses were prescribed. I had a number patients who experienced that complication. Recovery occurred slowly but generally was fairly complete (with a couple of exceptions over the last almost 20 years). I haven't utilized anabolic steroids after the myositis stabilized so I can't comment from my own experience. If muscle mass was decreased it might be worth trying with exercise and protein supplementation under supervision. KH



Previous
Very Confused...needing answers
Next
serious pain

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement